“Treating” Behaviors in the Elderly

Alright, new topic…let’s roll…I’m going to tackle some psych tonight, because I always get asked questions about these meds! The topic of psych medications in general is very challenging to say the least, I believe it is much more of an art than science – i.e. when compared to heart failure and other conditions with better set guidelines. The problem I run into frequently, especially in geriatrics is where other contributing factors to new behaviors are not addressed or ruled out. Here’s a great example of that: I had a resident placed on Ativan as needed for anxiety and asked the nurse if it was working well and how often they needed it. Ativan is certainly not the greatest drug as far as adverse effects go especially in the elderly. With all benzodiazepines (Xanax, Klonopin, Ativan, Restoril etc.), if you remember effects similar to alcohol, you’ll remember most of the side effects of the benzo’s. Falls, confusion, sedation etc. certainly can happen and must be monitored for if Ativan is initiated. The nurse simply told me that since they started nicotine replacement products (gum I believe), the resident did not need the Ativan since. So here’s a classic case where a patient received a medication to try to treat symptoms of something else that could easily be resolved upon adequate investigation.

Written By Eric Christianson

December 3, 2013

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Categories

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Buy on Amazon

Categories

Explore Categories